Nutrient deficiencies can be caused by such a multitude of reasons that it is easy to forget that drugs may in fact play a significant role.

If you have had a patient who has a good diet and are compliant, but are on drugs and just don’t appear to be making the progress you had expected, think about the drugs they are on and the possibility that they may be causing nutrient deficiencies. Of course not all drugs cause only deficiencies. There are often some increases or preserving of nutrients. With this in mind lets look at the Oral Contraceptive Pill (OCP) and aspirin.

The OCP is known to be associated with lower levels of Vit B1, B2, B3, B6, B12, C, folate and zinc with the possibility of malabsorption of manganese. On the other hand the OCP is linked to higher blood levels of copper and Vit A as well as increased iron stores and calcium absorption.

Folic acid deficiencies caused by the OCP may increase the risk of vaginal and endometrial cancer. The reduction of folate with OCP use, may inhibit absorptive enzymes, and increase the synthesis of folate binding macroglobulin. There is a risk of megaloblastic anaemia occurring because of this. Tests have shown that OCP use causes lower serum and red cell folate levels and increased urinary excretion of formiminoglutamic acid, this does however, reverse within 3 months after stopping the OCP, but can be hazardous to a foetus if pregnancy occurs during this time.

The link with Vit B12 is the change in tissue oxygenase distribution. Vit B12 is essential for the metabolism of the atherogenic amino acid homocysteine, thus linking the use of OCP’s to the cardiovascular system. A B6 deficiency has been proven in long-term OCP use and is often linked to pre-menstrual depression and appears to be related to the role that B6 plays in facilitating in the tryptophan to niacinamide pathway. The activity of enzymes in the pathway of tryptophan metabolism can also effect glucose tolerance.

Vitamin C is affected by OCP by either an increase in catabolism of ascorbic acid or a change in the tissue distribution. An insufficient intake of ascorbate is associated with an increased risk of cervical dysplasia. Calcium absorption is increased with OCP use, which improves total body bone mineral and density as long as exercise is included into a normal routine and OCP use is only short term. There is an increase in the absorption of copper that has been linked to a higher mortality rate from cardiovascular diseases and an increased risk of venous thromboembolism, particularly with the newer progestin containing OC pills. Iron levels tend to increase (although not always) with the use of OCP’s due to the fact that the volume of blood loss associated with a decreased menstrual flow.

Aspirin appears to deplete essential vitamins and minerals, however it may also enhance the ability of some. The nutrients affected in some way are Vit D, K, E, C, folate, zinc, calcium, potassium, lithium and iron, although not a lot of research has been done on all of these to date. In the case of iron, levels may decrease due to gastrointestinal bleeding. The salicylates in aspirin interact with folate, which results in decreased protein binding. There is an increased amount of folic acid in the urine and reduced blood levels of folic acid, especially in arthritis sufferers who take aspirin. An interaction with vitamin C causes a decreased uptake in thrombocytes and leukocytes. It is this reduced uptake of vitamin C, which affects the protein-binding ability of the folate. Due to the reduced uptake of vitamin C there is an increase in the excretion of ascorbic acid via the urine, which leads to deficiencies. Vitamin E may have some form of action, which acts as a blood thinner. With this and the addition of aspirin it is thought that there is an increase in the risk of bleeding. Smokers taking Vit E and aspirin showed a significant increase in bleeding gums compared with those taking aspirin alone. Zinc has been shown to be decreased in the blood with the use of aspirin by aspirins ability to increase urine-zinc levels and blood glucose levels may be affected by aspirin due to the interaction with sulfonylurea’s which reduce blood sugar levels.

All in all it appears that aspirin has the ability to interact with several nutrients and body systems, which leads to an imbalance and possibly deficiencies especially for those who has allergies to salicylates.

Written by Carolyn McSweeney.  Carolyn is a Clinical Medical Herbalist, Clinical Nutritionist, Neuro-linguistic Promgramming Master Practitionr (NLP), HNLP Coach/Counsellor, Live Blood Analysis consultant (Haemaview) and has a National Certifiicate in Adult Education and Training.

References:

CCNM, (2000). Vitamin, Toxicities, Side Effects and Contraindications – Text, Christchurch, NZ.
Jeffreys, Toni Dr, (1998). Your Health at Risk, Howling at the Moon Publishing, Auckland, NZ.
Murray, Michael, T, (1996). Encyclopedia of Nutritional Supplements, Prima Publishing, Roseville, California.Drugs and Nutrients
http://www.vacca.org/Nutrition%20Manual/Drugs/drugs_nutrients.htm

Aspirin – Oral Contraceptives
http://www.mycustompack.com/healthnotes.Drug

Oral Contraceptives (Birth Control Pills)
http://www.home.caregroup.org/clinical/altmed/interactions/Drugs

Oral Contraceptive, Aspirin and Nutrient Deficiencies